Pediatric Nephrology

, Volume 20, Issue 5, pp 652–656

Hypocitraturia as a risk factor for nephrocalcinosis after kidney transplantation

Authors

  • Ludwig Stapenhorst
    • Division of Pediatric Nephrology, Department of PediatricsUniversity Children’s Hospital
  • Robert Sassen
    • Department of EpileptologyUniversity Hospital
  • Bodo Beck
    • Division of Pediatric Nephrology, Department of PediatricsUniversity Children’s Hospital
  • Norbert Laube
    • Division of Experimental Urology, Department of UrologyUniversity of Bonn
  • Albrecht Hesse
    • Division of Experimental Urology, Department of UrologyUniversity of Bonn
    • Division of Pediatric Nephrology, Department of PediatricsUniversity Children’s Hospital
Original Article

DOI: 10.1007/s00467-005-1831-y

Cite this article as:
Stapenhorst, L., Sassen, R., Beck, B. et al. Pediatr Nephrol (2005) 20: 652. doi:10.1007/s00467-005-1831-y

Abstract

Calcium-oxalate crystal deposition in kidney transplant biopsy specimen led us to investigate the impact of calcineurin inhibitor treatment on urinary excretion of lithogenic and stone inhibitory substances in 53 children after successful kidney transplantation (KTx) receiving cyclosporine A (CsA) or tacrolimus. We compared the values obtained with those of 12 patients with recurrent nephrotic syndrome under CsA and of 6 patients with Rasmussen encephalitis (RE) under tacrolimus therapy. Renal ultrasound examinations were repeatedly performed. Hypocitraturia was found in 69% of patients, with KTx patients having a significantly lower urinary citrate excretion than those receiving calcineurin inhibitors for other reasons. Secondly, we found hyperoxaluria in 35% of patients, again especially in those after KTx. No significant difference in urinary substances was seen comparing CsA with tacrolimus treatment. Urolithiasis was found in one and calcium-oxalate crystal deposition in biopsy specimen of three KTx patients. Calcineurin inhibitor treatment can lead to significant hypocitraturia, especially in patients after KTx receiving the highest dose of medication. Hyperoxaluria is primarily the result of a removal of significant body oxalate stores, deposited during dialysis, but may not be suspected as a specific side effect of calcineurin inhibitor therapy. Both findings can increase the risk for urolithiasis or nephrocalcinosis.

Keywords

Calcineurin inhibitors Hypocitraturia Hyperoxaluria Nephrolithiasis Nephrocalcinosis Kidney transplantation

Copyright information

© IPNA 2005